02 July 2021
Deputy Medical Officer of Health, Dr Ivan Muscat, said: "We are aware that the Medicines and Healthcare Products Regulatory Agency (MHRA), responsible for regulating all medicines and medical devices in the UK, has responded to reports of suspected adverse reactions involving types of heart inflammation associated with the Pfizer and Moderna vaccines. These conditions are known as myocarditis and pericarditis, and the MHRA have concluded that the COVID-19 vaccines made by Pfizer and Moderna may be linked with a very small increase in the risk of these very rare conditions, particularly in younger men.
"Like all possible side effects which may be linked to the COVID vaccines, it is important to note that these cases have been extremely rare, with most of these reported cases occurring shortly after the second dose. While being reported more frequently in younger men, cases have been infrequent and mild, with those affected typically recovering quickly following simple treatment and rest.
"As younger people under the age of 40 are now only routinely offered Pfizer and Moderna, the Product Information has been updated for both vaccines to reflect these possible side effects, which has been endorsed by the independent Commission on Human Medicines and the COVID-19 Vaccine Benefit Risk Expert Working Group. The available evidence for the COVID-19 Vaccine AstraZeneca does not suggest an increased risk of myocarditis or pericarditis.
"As such, Jersey's COVID-19 Vaccination Programme will also update its patient information to outline the potential risks. We would like to remind Islanders that these cases are extremely rare, with those reported to have side effects recovering quickly.
"The benefit risk balance for the Pfizer and for the Moderna vaccines remain extremely favourable and appointments for all eligible Islanders aged 18 years old and over are now open. With the increased risk of the more transmissible Delta variant, particularly among younger unvaccinated Islanders, it remains vitally important that people come forward for their first and second vaccination. Although rare, anyone who experiences chest pain, shortness of breath or feelings of having a fast-beating, fluttering, or pounding heart following vaccination should seek urgent medical attention."